Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 400, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2008, 12:26 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 12:26 PM CDT (17:26 UTC)
- Expired
- Jul 17, 2008, 1:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Emmet County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 10:57 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 171726
SVRDMX
IAC063-147-171815-
/O.NEW.KDMX.SV.W.0400.080717T1726Z-080717T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1226 PM CDT THU JUL 17 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EMMET COUNTY IN NORTHWEST IOWA...
NORTHWESTERN PALO ALTO COUNTY IN NORTHWEST IOWA...
* UNTIL 115 PM CDT.
* AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ESTHERVILLE AIRPORT...OR 19 MILES EAST OF SPIRIT LAKE...AND MOVING
EAST AT 33 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRUVER BY 1230 PM CDT...
DOLLIVER BY 1235 PM CDT...
RINGSTED BY 1245 PM CDT...
ARMSTRONG BY 1250 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4350 9446 4328 9446 4310 9492 4350 9493
4351 9492
TIME...MOT...LOC 1726Z 268DEG 29KT 4339 9473
$$
PODRAZIK2 follow-up statements
000
WWUS53 KDMX 171747
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1246 PM CDT THU JUL 17 2008
IAC063-147-171815-
/O.CON.KDMX.SV.W.0400.000000T0000Z-080717T1815Z/
EMMET IA-PALO ALTO IA-
1246 PM CDT THU JUL 17 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN PALO ALTO AND EMMET COUNTIES...
AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM DOLLIVER TO 6 MILES WEST OF
RINGSTED TO RUTHVEN...OR ALONG A LINE EXTENDING FROM 30 MILES EAST OF
SPIRIT LAKE TO 25 MILES EAST OF SPIRIT LAKE TO 13 MILES EAST OF
SPENCER...MOVING EAST AT 33 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
GRAETTINGER BY 1255 PM CDT...
RINGSTEAD AND ARMSTRONG BY 100 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4350 9446 4328 9446 4310 9492 4350 9493
4351 9492
TIME...MOT...LOC 1746Z 268DEG 29KT 4348 9447 4331 9459
4313 9486
$$
PODRAZIK000
WWUS53 KDMX 171813
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
114 PM CDT THU JUL 17 2008
IAC063-147-171824-
/O.EXP.KDMX.SV.W.0400.000000T0000Z-080717T1815Z/
EMMET IA-PALO ALTO IA-
114 PM CDT THU JUL 17 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PALO ALTO AND
EMMET COUNTIES WILL EXPIRE AT 115 PM CDT...
AT 112 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWESTERN IOWA.
LAT...LON 4350 9446 4328 9446 4310 9492 4350 9493
4351 9492
TIME...MOT...LOC 1814Z 268DEG 29KT 4349 9416 4332 9428
4314 9455
$$
PODRAZIKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:38 AM CDT, 5 hours 48 minutes earlier.
Area forecast discussion, Jul 17, 6:38 AM CDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 638 AM CDT THU JUL 17 2008 .UPDATED AVIATION DISCUSSION. .DISCUSSION... TSRA CLUSTERS CONTINUE TO SKIRT TO THE N THE CWA WITH NEXT ROUND COMING ACRS SD AND NEBRASKA ATTM LEADING TO CONCERN FOR TEMPS TDA. A BIT GUNSHY AFT THE COOL POOL HELD TEMPS DOWN YDA. FEEL ENUF DEBRIS WILL AFFECT THE N TO KEEP TEMPS IN THE LOW 80S. WHILE ON TEMPS...ADJ TEMPS DNWD FOR FRI WITH CLOUDS AND PCPN AND DONT FEEL IT WILL GET OUT OF THE 70S IN THE N WITH ONLY THE FAR S AND SE WRMG UP TO THE UPR 80S. PCPN IS MORE PROBLEMATIC TDA. COMPLICATED STTN WITH THE SERIES OF S/WVS MOVING THROUGH THE WRLY FLOW. WENT WITH DVLPMT LATE IN THE DAY OVR THE FAR N. FEEL IT WILL BE A SLOW PROCESS TO GET THE PCPN TO MOVE SWD. PUT IN MNTN OF SVR AND LCLY R+ IN MY LKLY AREA OF THE NW THIS EVE. HISTORY OF THIS AMS...GIVEN THE DECENT CAPE AND LOW SHEAR...IS FOR ANY SVR WX TO OCCUR BFR 05Z FOR THE MOST PART. WILL PLAY IT THAT WAY AGN TNGT. SVR POT FOR FRI LOOKING LESS LKLY THAN TDA WITH STTN GOING MORE TWD HVR RAFL INSTEAD OF SVR. SWODY2 COVERS DISCUSSION OF THIS WELL. LTL CHNG ELSW IN THE FCST...BUT WILL NEED TO LOOK A BIT CLOSER AT THE MON TUE TIMEFRAME TDA AS IT APPEARS SYS MOVING A BIT QUICKER. .HYDROLOGY... NO HEADLINES THIS PKG AS CONFIDENCE IS LOW ON WHERE AND HOW MUCH PCPN WE WILL GET. MDLS KEEP MOST OF IT IN NEBRASKA...BUT HAVE QUESTIONS WITH THAT. FEELING IS THAT MUCH OF THE STATE WILL BE IN THE 1.5 TO 2 INCH RANGE...BUT OVER A 60 TO 72 HOUR TIME PERIOD. GIVEN THERE HASNT BEEN ALL THAT MUCH RAIN IN A WHILE...THAT SHOULD BE ABLE TO BE HANDLED EASILY EVEN IF WE DO GET SPOT 3-4 INCH AMTS. && .AVIATION...17/12Z A FRONTAL BOUNDARY REMAINS IN PLACE ACROSS SOUTHERN MINNESOTA. THUNDERSTORMS COMPLEXES HAVE BEEN MOVING ALONG AND JUST SOUTH OF THE FRONT AND SO FAR HAVE ONLY KMCW EARLY THIS MORNING WITH VCTS. AS THE FRONT DRIFTS SOUTH LATER THIS AFTERNOON AND EVENING...THUNDER CHANCES WILL INCREASE FROM ALONG AND NORTH OF A KFOD TO KMCW LINE. OVERNIGHT THE ACTIVITY WILL PROGRESS FARTHER SOUTH AND BY 12Z SHOULD BE AFFECTING ALL SITES EXECPT KOTM. GENERAL VFR CIGS FOR MOST OF TODAY WITH VFR-MVFR CIGS TNT NEAR STORMS. SOME VISBYS ISSUES POSSIBLE EARLY THUR 06-12Z WITH INC BOUNDARY LAYER MOISTURE FROM RAINFALL AND ALREADY HIGH DEW POINTS ACROSS THE REGION. WINDS TO REMAIN SSW 12-18 BUT SFC GUSTS IN THUNDER COULD APPROACH 35KTS WITH COLD POOL DEVELOPMENT AND OUTFLOW BOUNDARIES LATER TODAY AND OVERNIGHT TNT. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...MS JUL 08 SHORT TERM...REV AVIATION...REV
Hazardous weather outlook, Jul 17, 11:36 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1136 AM CDT THU JUL 17 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-181645- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR SEVERE WEATHER WILL BEGIN IN THE EARLY AFTERNOON ALONG THE MINNESOTA BORDER...AS SCATTERED THUNDERSTORMS WORK THEIR WAY SLOWLY SOUTH AND EAST. BY THIS EVENING...STORMS COULD REACH FROM WEST CENTRAL AND CENTRAL IOWA INTO THE WATERLOO AREA...AND POINTS NORTH. THE PRIMARY THREAT WILL BE FOR DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL IS POSSIBLE WITH GENERAL RAINFALL TOTALS AROUND AN INCH...AND ISOLATED AMOUNTS OF 2 TO 3 INCHES POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS OFF AND ON FRIDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL...WITH LOCALLY HEAVY RAINS POSSIBLE ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THROUGH MIDNIGHT TONIGHT...AND AGAIN BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. IAZ060>062-072>075-081>086-092>097-181645- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 1136 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA TONIGHT...MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE LIKELY FRIDAY AND FRIDAY NIGHT...THEN OFF AND ON SATURDAY THROUGH NEXT TUESDAY. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BOTH FRIDAY AFTERNOON AND EVENING...AND TO A LESSER DEGREE LATE SATURDAY AFTERNOON AND NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT AS WELL...WITH GENERAL RAINFALL AMOUNTS OF AROUND AN INCH AND ISOLATED AMOUNTS OF UP TO 3 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BOTH FRIDAY AND SATURDAY AFTERNOON AND EVENING. JUNGBLUTH
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:52 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 38 min |
| Jul 17, 2:18 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 42 min |
| Jul 17, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jul 17, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 38 min |
| Jul 17, 3:08 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 37 min |
| Jul 17, 3:12 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 48 min |
| Jul 17, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.